Foods that Get in Prescription Drugs' Way

Early Show - Dr. Jennifer Ashton - Prescription Pills CBS / iStock Photo

Can what you're eating affect your medications? We often hear about how grapefruits and certain medications don't mix -- but there may be many more foods that could interfere with how drugs work in your body.

CBS News Medical Correspondent Dr. Jennifer Ashton shared the details Tuesday morning on "The Early Show."

Special Section: Dr. Jennifer Ashton
Dr. Jennifer Ashton's Twitter page

She explained foods and drugs can make medications less effective or cause unintended side effects. Not all medications are affected by what you eat, but some foods may make drugs work faster or slower.
Some foods block the body's ability to absorb certain medications, effectively reducing the dose a person receives. Other foods enhance the absorption of some drugs, which can lead to a possible overdose.

As for grapefruits, Ashton says it can be one of the most commonly misunderstood interactions.

"Not all drugs interact with medications -- some do interact negatively, but most do not," she said.

According to the American Pharmacists Association, most over-the-counter medications are safe to take if you consume grapefruit. Check with your pharmacist or doctor if you have any questions, but some examples of medications you SHOULD not take with grapefruit juice include:

Certain statins (such as atorvastatin, lovastatin, and simvastatin)
Immunosuppressants (cyclosporine)
Drugs that treat insomnia (benzodiazepinessuch as triazolam)
Calcium channel blockers (such as felodipine, nifedipine, and nisoldipine)
Medications to treat high anxiety (Buspar - buspirone): Grapefuit may interfere with the enzymes that break down certain drugs in the digestive system.

Ashton said these foods may also interact with your medications:

Licorice root, which can be a sweet treat or used an herbal supplement, may also reduce the effects of blood pressure drugs or diuretic drugs or ACE inhibitors. For patients taking insulin or drugs for diabetes, licorice may have an effect on blood sugar levels. It can also negatively interfere with medications that treat congestive heart failure and abnormal heart rhythms. Patients taking Lanoxin, some forms of licorice may increase the risk for toxicity.

Ashton said the caffeine in chocolate can interact with MAO inhibitors, drugs that treat certain types of mental depression. Severe headache and a potentially fatal increase in blood pressure (hypertensive crisis) can occur if people taking an MAO inhibitor consume these foods. These foods must be avoided. The caffeine can also interact with stimulant drugs such as Ritalin (methylphenidate), increasing their effect, or by decreasing the effect of sedative-hypnotics such as Ambien (zolpidem).

She added, "There are some other foods that are high in tyramine that you should avoid if you're taking a MAO inhibitor such as: beer, wine, avocado, certain cheeses like American, cheddar, brie and mozzarella, and processed and cured meats."

Another surprising interaction food: green leafy vegetables. It's surprising, but Ashton said if you're taking an anti-clotting drug like warfarin (also known as Coumadin), you need to watch your levels of Vitamin K.

Green leafy vegetables like kale and spinach contain Vitamin K, which can interfere with the blood-thinning effects of warfarin and make it less effective. Ashton said it is important to maintain a consistent amount of Vitamin K in your diet -- however, she suggested avoiding large amounts of it. On the other hand, alcohol and cranberry products may have the reverse effect on warfarin -- and may increase the drug's effects on you.

Ashton suggested, "You should talk to your doctor about your diet -- especially about foods that you eat regularly eat that could affect dosing."

So how do you know if certain foods are safe to eat?

Ashton offered these tips:

You should never drink alcohol when taking medications.
Talk to your doctor and pharmacist whenever you start a new medication. Do mention any herbal supplements you may be taking. You want to carefully read the labels of all prescriptions and over-the-counter drugs.
If the medication is not producing the effects it should be or if you are experiencing unwanted side effetcs, it may be a good idea to review your diet with your doctor for possible food-drug interactions.
  • CBSNews

Comments